It was Canada Day, 2004. Wally asked me about his legs. He didn’t want to wear shorts because of the way they looked. Again I was alarmed and cursed myself for not insisting he show me his legs before we went to sleep every night. His legs were swollen, the skin was flaking off and an angry redness spread from his ankles to his knees.
Luckily, the Emergency Room was not backed up and a young doctor looked at his legs within half an hour. Again, Wally was asked if he had diabetes and again he was tested for it. The result came back negative. The doctor scratched his head. When I explained to him about Wally having Parkinson’s, I also gave him the name of the drugs and the exact dosages he was taking. To my amazement, this doctor produced a new carry-round gizmo, typed in the drugs and a few moments later exclaimed, “Bingo!”
He showed me the text from a pharmaceutical reference book. The side effects of Permax produced the condition in Wally’s legs. But, he cautioned me, if we took him off the Permax cold turkey, he couldn’t predict the outcome. It would have to be his neurologist’s decision. In the meantime, ER started Wally on an antibiotic and dressed his legs. They also assigned daily visits of a home care nurse to monitor his condition.
Wally’s legs did not improve through July, August and September. In September, the neurologist made the drastic decision to take Wally off the Permax. Left on Sinemet or L-dopa alone, Wally went down to 10% mobility and the next six weeks became a nightmare. The neurologist did not want to add another agonist until the Permax was completely out of his system.